BACKGROUND Early discontinuation of aromatase inhibitors (AIs) is common and leads to poor outcomes but is challenging to predict. In the Exemestane and Letrozole Pharmacogenetics trial, a high rate of early discontinuation due to intolerance was observed. We hypothesized that early changes in patient-reported outcomes (PROs) predict AI discontinuation and that biochemical factors are associated with changes in PROs. PATIENTS AND METHODS Postmenopausal women with early-stage breast cancer enrolled in a prospective randomized trial of exemestane versus letrozole completed questionnaires at baseline and serially over 24 months to assess overall quality of life (EuroQOL Visual Analog Scale [VAS]); mood; and multiple symptoms, including a musculoskeletal symptom cluster. A joint mixed-effects/survival model was used to estimate the effect of the change in PROs on AI discontinuation. Associations between biochemical factors and change in PROs were examined. RESULTS A total of 490 patients were analyzed. Worsening of EuroQOL VAS and the musculoskeletal cluster were associated with the highest risk for early discontinuation (hazard ratio [HR], 2.77 [95% confidence interval (CI), 2.72-2.81; p = .015]; HR, 4.39 [95% CI, 2.40-8.02; p textless .0001], respectively). Pharmacokinetics and estrogen metabolism were not consistently associated with change in PRO measures. No clinically significant differences in any PRO between AIs were observed. CONCLUSION Changes in PROs early during AI therapy were associated with treatment discontinuation. Identification of these changes could be used to target interventions in patients at high risk for early discontinuation. IMPLICATIONS FOR PRACTICE Early changes in patient-reported outcomes (PROs) can predict nonpersistence to aromatase inhibitor therapy. If used in clinical practice, PROs might identify women at highest risk for early discontinuation and allow for interventions to improve tolerance before significant toxicities develop. Further research is needed to improve capturing PROs in routine clinical practice.